Pet Health Care Articles by Dr. Baum – Human Hormone Replacement Therapy Side Effects
Around the country, pets, including young puppies and kittens, are showing signs of going into heat even after they’ve been spayed or neutered, the New York Times reports. Veterinarians, including our own Dr. B, have been seeing numbers of patients appearing with pets who are hormonal when this is totally counter-intuitive — the pets have been spayed or neutered, and this behavior should not occur. Female pets show swollen genitals and heat-related behavior. Males lose their hair and develop “male breasts.”
On tracking the reason, it appears that as our population is aging, more women are using hormone replacement therapy (HRT) to avoid the horrendous physiological — and psychological — effects of menopause. At the same time, research has shown there is a danger to using these products. So, to minimize the chance of attracting the biggest threat — cancer — more women are being advised to use topical rather than oral forms of HRT.
While this may be helping ladies (and their families, who also suffer as they are victim to women’s attitude swings and outbursts if post-menopausal symptoms go untreated), HRT is also posing a danger to pets. If a dog or cat (or other pet) licks the area where the HRT substance has been applied, they ingest the hormone themselves. This turns their own little bodies on, and they then exhibit the behavior associated with being in heat, etc.
So, if you or someone you know is using such medications, the idea is not to tell them (or yourself) to quit. It’s simply to be sure that you cover the area to which you’ve applied the cream or spray, or otherwise make sure your pets cannot lick you on these spots. Though we do not have direct evidence of how the sprays such as Evamist (estrogen spray) work in animals, other than the same licking of the surface on the human body problem, we do think that it would be smart to be sure pets are not in the room when you spray, and for some time afterward, just to be sure they don’t have a chance to inhale any of the material that might be lingering in the air.
Our thanks to Tara Parker-Pope, the author of the article in the NY Times, for uncovering this issue, and to the paper for including the report. For the full article, with other negative side effects linked to these medications, click on the link: